Drugs that induce labour could bring on a rare but fatal syndrome in women giving birth, according to a study in the Lancet.
The amniotic-fluid embolism (AFE) is a condition that occurs when a mother's circulatory system is flooded with amniotic fluid.
McGill University researchers in Canada found 180 cases of AFE in over three million births in Canada between 1997 and 2000- of which 24 were fatal instances were fatal.
AFE was twice as more common in induced labours than not, and fatalities were three and a half times more common with induced labours.
Principal investigator for the study, Dr Michael Kramer, said: "Our findings confirm the hypothesis that medical induction of labour is related to an increased risk of AFE."
He also noted that: "Women and physicians should be aware of this risk if the decision is elective."
Other factors that appear to incite higher rates of AFE are multiple births, older maternal age, caesarean vaginal delivery and eclampsia, among other conditions.© Adfero Ltd
Private treatment news : 20/10/2006